California, 2011Strong Wind in California, July 5, 2011
July 5, 2011 · NWS STO · 1 event in 1 county or zone
A series of strong thunderstorms brought heavy rain and strong winds to the central Sierra Nevada foothills.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of strong thunderstorms brought heavy rain and strong winds to the central Sierra Nevada foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 5, 2:12 PM PST, 33 minutes earlier.
Area forecast discussion, Jul 5, 2:12 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
312 PM PDT TUE JUL 5 2011
.SHORT TERM DISCUSSION...
TODAY WILL BE THE HOTTEST TEMPERATURES OF THIS MINI HEAT SPELL.
A WEAK CIRCULATING AT 850 MB CONTINUES TO SHOW UP IN THE MODELS
OFF THE GOLDEN GATE BRIDGE. WHILE THE DELTA BREEZE IS EXPECTED TO
BE ON THE LIGHT SIDE FOR AT LEAST ONE MORE DAY THE STRATUS SHOULD
INCREASE OVER THE BAY AREA TONIGHT AS A RESULT OF THAT
CIRCULATION.
THE CONCERN FOR LATER TODAY AND OVERNIGHT WILL BE WITH THE
MONSOONAL MOISTURE THAT WILL CONTINUE TO SPREAD NORTHWARD INTO THE
AREA. THUNDERSTORM THAT DEVELOPED EARLIER NEAR THE CREST OVER THE
HIGH SIERRA HAVE DISSIPATED INTO A BAND OF RAIN FROM . EASTERLY
FLOW WILL LIKELY SPREAD THE CONVECTION INTO THE LOWER MOUNTAIN
ELEVATIONS AND BY THIS EVENING AND THE OVERNIGHT HOURS INTO THE
MOTHERLODE AND POSSIBLE THE FAR EASTERN SECTIONS OF THE SAN
JOAQUIN VALLEY.
MOST OF THE ACTIVITY THAT DEVELOPS THE REMAINDER OF THE AFTERNOON
WILL BE FROM AROUND I-80 AND TO THE SOUTH. THE ACTIVITY MAY
SPREAD INTO PLUMAS COUNTY LATER TONIGHT AND THEN WEDNESDAY MORNING
INTO THE NORTHERN COASTAL RANGE. THUNDERSTORMS THAT DEVELOP OVER
THE MOUNTAINS COULD CONTAIN VERY HEAVY RAINFALL...GUSTY WINDS AND
HAIL. ONCE A A DECENT AMOUNT OF CLOUD COVER DEVELOPS IT WILL
LIKELY INHIBIT ANY STRONGER STORM DEVELOPMENT. THE AREA OF MOST
CONCERN FOR POTENTIAL SEVERE THUNDERSTORMS THE NEXT FEW HOURS WILL
BE FROM AROUND I-80 SOUTH INTO ALPINE COUNTY.
PRECIPITABLE WATERS BY THIS EVENING FROM AROUND SACRAMENTO
SOUTHWARD WILL BE AROUND AN INCH SO EXPECT A WARM STICKY EVENING.
THE ABOVE CIRCULATION OFF HE COAST MAY INCREASE THE FLOW LATE
TONIGHT THROUGH THE DELTA SO THAT TEMPERATURES DURING THE LATE
NIGHT HOURS COULD COOL OFF A LITTLE BETTER TONIGHT THAN THIS
MORNING.
BETWEEN THE COOLER START AND POTENTIAL CLOUD COVER ON WEDNESDAY
TEMPERATURES WILL DROP BELOW 100 DEGREES FOR MANY VALLEY AREAS WITH
THE NORTHERN OF THE SACRAMENTO VALLEY PROBABLY STILL TOPPING 100
DEGREES FOR ONE MORE DAY.
BY THURSDAY A THROUGH OF LOW PRESSURE WILL MOVE INTO THE PACIFIC
NORTHWEST AND BRING SYNOPTIC COOLING AND BETTER DELTA BREEZES. THE
ACTIVITY IS PUSHES TO THE EAST BUT OVER THE NORTHERN COASTAL RANGE
THERE COULD BE SOME ISOLATED THUNDERSTORM ACTIVITY THAT DEVELOPS
NEAR THE YOLLA BOLLY EACH DAY THROUGH FRIDAY.
&&
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)
COOLER AND MOSTLY DRY CONDITIONS WILL DEVELOP BY THE WEEKEND AS AN
UPPER LEVEL TROUGH STRENGTHENS OFF THE WEST COAST. THERE IS SOME
MODEST SYNOPTIC FORCING WHICH PASSES OVER SATURDAY...BUT MOST OF
THE MOISTURE STAYS NORTH OF OUR AREA. MODELS ARE IN AGREEMENT WITH
AMPLIFYING THE WAVE EARLY NEXT WEEK...AND POSSIBLY BRINGING IT
ONSHORE LATE IN THE PERIOD. FOR NOW...THE MAIN EFFECT WILL BE
COOLER ONSHORE AND AN END TO THE MONSOONAL FLOW WHICH HAS AFFECTED
THE AREA FOR SEVERAL DAYS. -DVC
&&
.AVIATION...
VFR CONDITIONS WILL PERSIST FOR THE NEXT 24 HOURS. WINDS WILL
BE LIGHT IN MOST LOCATIONS...WITH THE STRONGEST WINDS OF 10-15
KNOTS CONFINED TO THE DELTA REGION. SCATTERED SLOW-MOVING
THUNDERSTORMS WILL DEVELOP OVER THE SIERRA AND DRIFT WESTWARD TO
THE FOOTHILLS...MAINLY SOUTH OF LAKE TAHOE. -DVC
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 5, 3:46 AM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 AM PDT TUE JUL 5 2011
CAZ013>019-063-064-066>069-060000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
446 AM PDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
AFTERNOON THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE NORTHERN AND
CENTRAL SIERRA NEVADA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTERNOON THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE MOUNTAINS
ACROSS INTERIOR NORTHERN CALIFORNIA THROUGH FRIDAY. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WEATHER.GOV/SACRAMENTO
KJ
In the hours before
Special weather statement, Jul 5, 12:51 PM PST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
151 PM PDT TUE JUL 5 2011
CAZ067-069-060000-
MOTHERLODE-WEST SLOPE NORTHERN SIERRA NEVADA-
151 PM PDT TUE JUL 5 2011
...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON SOUTH OF INTERSTATE
80 IN THE SIERRA NEVADA...
AT 1:30 PM THIS AFTERNOON THUNDERSTORMS WERE JUST STARTING TO
DEVELOP OVER ALPINE AND TUOLUMNE COUNTIES NEAR THE CREST. SOME OF
THESE STORMS THIS AFTERNOON MAY CONTAIN VERY HEAVY
RAINFALL...HAIL...STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.
LOCALIZED FLOODING OF LOW LYING AREAS WILL BE POSSIBLE WITH SOME
OF THE STRONGER STORMS.
STORMS DEVELOPING NEAR THE CREST WILL BE MOVING TOWARDS THE WEST
AND NORTHWEST INTO THE FOOTHILLS AND POSSIBLY THE CENTRAL VALLEY
LATER THIS AFTERNOON AND EVENING.
IF OUTDOORS AND THREATENING WEATHER APPROACHES PEOPLE SHOULD SEEK
SHELTER. BOATERS SHOULD SEEK SAFE HARBOR BY GOING TO THE NEAREST
SHORELINE.
STAYED TUNED FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE OR
YOUR LOCAL MEDIA OUTLET FOR UPDATES ON THE DEVELOPING WEATHER.
BARUFFALDI
Strong Wind, Motherlode/Camptonville to Groveland
- When
- July 5, 2:45 PM PST to 3:15 PM PST
- Where
- Motherlode/Camptonville to Groveland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
A series of thunderstorms brought strong wind and heavy rainfall.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336735.